High Wind, Riley
- When
- March 23, 9:52 AM CST
- Where
- Riley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
A measured wind gust.
A deep low pressure system brought strong gradient winds through central and eastern Kansas on Monday, March 23rd. Strong gradient winds were enhanced by a low level jet core of 65 knots 2,000 ft.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A deep low pressure system brought strong gradient winds through central and eastern Kansas on Monday, March 23rd. Strong gradient winds were enhanced by a low level jet core of 65 knots 2,000 ft. off of the surface. These strong synoptic conditions combined to bring widespread wind damage across the Topeka County Warning Area. Wind gusts frequently climbed to 60 mph, and highest gusts topped out above 70 mph, without the presence of convection. Newspaper reports noted several semi-truck drivers driving along Interstate 70 between Ellsworth and Riley Counties were injured when their vehicles overturned. Only one injury of such was confirmed to have occurred in the Topeka county warning area, five miles west of Topeka. Several newspaper reports noted debris flying around in cities and towns across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 23, 9:44 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1044 AM CDT MON MAR 23 2009 .UPDATE... UPDATED FOR SHORT TERM FORECAST. && .DISCUSSION... ...MESOSCALE UPDATE... RAN A QUICK FORECAST UPDATE TO UPGRADE TO A HIGH WIND WARNING ACROSS MUCH OF NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS FOR LATE THIS MORNING THROUGH THIS EVENING. WIND GUSTS IN THE 55 TO 60 MPH RANGE LOOK LIKELY ACROSS THIS AREA THROUGH 7 PM CDT. DECIDED TO NOT GO FURTHER EAST WITH THE WARNING AT THIS TIME AS BREAKS IN THE STRATA CU DECK AND PRESSURE FALLS OF AROUND 1 MB PER HOUR ARE CENTERED OVER NORTHWEST KS AND SOUTHWESTERN NE. WITH DEEPER MIXING DUE TO BETTER SOLAR INSOLATION OVER THE WESTERN CWA...AND WITH THE PRESSURE GRADIENT TIGHTENING OVER WESTERN KS...THOUGHT THIS WAS THE MOST LIKELY THREAT AREA IN THE SHORT TERM. WILL CONTINUE TO WATCH THE EVOLUTION OF THIS DYNAMIC SYSTEM AND UPGRADE HIGH WIND WARNING EAST IF NECESSARY. EVEN WITHOUT A HIGH WIND WARNING...GRADIENT SOUTHERLY WINDS WILL FREQUENTLY GUST TO 50 MPH ACROSS NORTHEAST AND EAST CENTRAL KS...SO HIGH END WIND ADVISORY CRITERIA WILL CONTINUE. SHORT RANGE MODELS CONTINUE TO INDICATE CONVECTIVE INITIATION LATE THIS AFTERNOON ALONG OR IN THE VICINITY OF THE DRYLINE. WILL PROVIDE A CONVECTIVE ANALYSIS/DISCUSSION BY EARLY THIS AFTERNOON. CAVANAUGH && .PREV DISCUSSION... /ISSUED 617 AM CDT MON MAR 23 2009/ UPDATE... UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAFS. DISCUSSION... SEE PREV DISCUSSION. AVIATION... MAIN UNCERTAINTY WITH THE FORECAST IS TRYING TO TIME WHEN TS WILL MOVE ACROSS THE TERMINALS. CONTINUED MOISTURE ADVECTION FROM THE SOUTH SHOULD PROMOTE AN MVFR STCU DECK...WHICH 11Z SATELLITE SHOWS DEVELOPING RAPIDLY OVER CENTRAL OK. HOWEVER FORECAST SOUNDINGS PROG THE BOUNDARY LAYER REMAINING CAPPED THROUGH MUCH OF THE DAY. TRIED TO INDICATE /WITH A TEMPO/ WHEN THE DRYLINE/COLD FRONT WOULD MOVE ACROSS BRINGING THE BEST LIFT AND TS INTO THE TERMINALS. HEDGED THE TAFS A LITTLE SLOWER THAN THE NAM DEPICTION SINCE THE GFS IS SLIGHTLY SLOWER WITH THE FRONT. LATER FORECASTS WILL LIKELY NEED TO REFINE THE TIMING. WOLTERS PREV DISCUSSION.../335 AM CDT MON MAR 23 2009/ TODAY/TONIGHT...MAIN FORECAST CONCERN WILL FOCUS ON CONVECTIVE CHANCES THIS AFTERNOON INTO THE OVERNIGHT HOURS AND LIKEWISE POTENTIAL OF SEVERE WEATHER. EARLY THIS MORNING...WATER VAPOR ANALYSIS REVEALED A LEADING WELL-DEFINED SHORTWAVE TROUGH ACROSS SOUTHERN COLORADO IN PART OF A LARGER SCALE TROUGH CENTERED OVER THE CENTRAL ROCKIES. INITIAL ASCENT WITH A BROAD DISTURBANCE LED TO SCATTERED SHOWERS ACROSS THE CWA WITH MOST RECENTLY SOME MORE ENHANCED CONVECTION ON THE BACKSIDE OF THIS ACTIVITY OVER EASTERN NEBRASKA INTO FAR NORTHEAST KANSAS. AT THE SURFACE...BREEZY SFC WINDS HAVE ALLOWED TEMPERATURES TO REMAIN QUITE WARM. DEWPOINTS CONTINUE TO REMAIN IN THE MIDDLE/UPPER 40S OVER THE CWA WITH LOWER/MIDDLE 50S OVER CENTRAL KANSAS. RICHER BUT STILL MODIFIED GULF AIR RESIDES ACROSS SOUTH CENTRAL TEXAS WHERE DEWPOINTS REMAIN IN THE 60S. MOST AREAS BEHIND THIS INITIAL ACTIVITY HAVE BECOME MOSTLY CLEAR WITH LARGE SCALE SUBSIDENCE BUT MODEL GUIDANCE IS PERSISTENT IN QUICKLY DEVELOPING WIDESPREAD LOW LEVEL STRATUS BY 14Z OVER MOST OF CENTRAL/EASTERN KANSAS WHICH SEEMS REASONABLE. A SFC LOW OVER NORTHEAST COLORADO WILL CONTINUE TO DEEPEN THIS MORNING TIGHTENING THE PRESSURE GRADIENT AND SENDING THE CWA INTO WIND ADVISORY CRITERIA BY MID MORNING. EXPECT WINDY SOUTHERLY CONDITIONS AHEAD OF THE SYSTEM THROUGHOUT THE DAY WITH SPEEDS OF AT LEAST 30 MPH WITH GUSTS TO 45 TO 50 MPH AT TIMES. THIS DEEP FETCH OF SOUTHERLY FLOW WILL CONTINUE TO ADVECT MOISTURE INTO THE REGION...AND ANTICIPATE TO REALIZE MIDDLE TO UPPER 50 DEWPOINTS IN MOST OF THE CWA BY LATE THIS AFTERNOON. THE AFOREMENTIONED SFC LOW WILL LIFT NORTHEASTWARD INTO CENTRAL NEBRASKA AS WILL THE LEAD IMPULSE CURRENTLY OVER SOUTHERN COLORADO. BY EARLY AFTERNOON...THE SFC LOW WILL BEGIN TO OCCLUDE AND CONVECTION WILL RAPIDLY DEVELOP WITHIN THIS VICINITY NEAR THE SFC LOW. TO THE SOUTH OF THE LOW...A COLD FRONT AND DRYLINE WILL TRAIL SOUTH TO SOUTHWEST INTO CENTRAL KANSAS. THE DRYLINE WILL BE LOCATED FROM NEAR CONCORDIA TO SALINA TO HUTCHINSON TO HARPER BY LATE AFTERNOON. THE COLD FRONT WILL BEGIN TO ENCROACH ON THE NORTHERN PORTION OF THIS SFC BOUNDARY...RESULTING IN A TRIPLE POINT SOUTH OF SALINA. WITH LARGE SCALE ASCENT INCREASING...ADDITIONAL SFC FORCING FROM THE OVERTAKING COLD FRONT...LOCALIZED DRYLINE CIRCULATIONS...AND ANY SFC HEATING...EXPECT CONVECTIVE INITIATION TO OCCUR BY LATE AFTERNOON INTO THE EARLY EVENING HOURS ALONG THESE BOUNDARIES...WITH THE INITIAL ACTIVITY NEAR/NORTH OF THE TRIPLE POINT...THEN DEVELOPING SOUTHWARD. THE DEGREE OF INSTABILITY REMAINS IN QUESTION AS IT WILL BE STRONGLY TIED TO THE QUALITY OF ADVECTED MOISTURE BY AFTERNOON IN ADDITION TO THE AMOUNT OF SFC HEATING. RH VERTICAL SLICES SHOW LITTLE APPRECIABLE CLOUD COVER ABOVE H8...THEREFORE IF GOOD MIXING CAN COMMENCE...ITS FEASIBLE MORE BREAKS IN THE CLOUDS MAY OCCUR AND IMPROVED SFC HEATING WILL LEAD TO INCREASED INSTABILITY. ATTM...EXPECT A NARROW CORRIDOR OF SBCAPE OF 1000 TO 1500 J/KG PRIOR TO CONVECTIVE INITIATION. VERTICAL WIND PROFILES WILL CERTAINLY BE SUPPORTIVE OF ORGANIZED CONVECTION. 0-3 SRH AT CI WILL BE NEAR 300 M2/S2...INCREASING TO 450+ M2/S2 AFTER DARK AS THE LLJ INCREASES. INITIAL STORM MODE IS EXPECTED TO BE DISCRETE IN NATURE ACROSS NORTH CENTRAL KANSAS BUT MAY QUICKLY TRANSITION TO A MORE LINEAR SYSTEM AS SHEAR VECTORS ARE MORE PARALLEL TO DEVELOPING CONVECTION AND LIKEWISE MAY QUICKLY SEED DOWNSTREAM CONVECTION. OVER CENTRAL AND SOUTH CENTRAL KANSAS...CONVECTION MAY REMAIN MORE DISCRETE FOR A LONGER DURATION AS SHEAR VECTORS REMAIN MORE PERPENDICULAR WITH RESPECT TO SFC BOUNDARY AND THE COLD FRONT IS SLOWER IN OVERTAKING THE DRYLINE. REGARDLESS...WITH SEVERAL INGREDIENTS IN PLACE TO SUPPORT ORGANIZED LONG-LIVED CONVECTION...SEVERE WEATHER APPEARS A REAL POSSIBILITY LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE TOPEKA CWA. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE DURING THIS PERIOD. THE GREATEST THREAT FOR TORNADOES WILL BE ASSOCIATED WITH DISCRETE CONVECTION...WHICH ATTM APPEARS MORE PLAUSIBLE ACROSS THE SOUTHWEST HALF OF THE CWA. HOWEVER AS THE LLJ INCREASES...LOW LEVEL SHEAR PROFILES WILL BECOME VERY SUPPORTIVE WITH 0-1 SRH INCREASING TO 300 M2/S2...WHICH WILL CONTINUE THE THREAT OF TORNADOES WITHIN BROKEN LINE SEGMENTS AND/OR SUPERCELL STORMS. A TRANSITION TO A SQUALL LINE IS EXPECTED A COUPLE HOURS AFTER SUNSET AS INSTABILITY BEGINS TO WANE AND CONTINUED SEEDING OF CONVECTION. THE POTENTIAL FOR STRAIGHT-LINE WIND DAMAGE WILL EXIST WITH THIS LINE OF STORMS...ESPECIALLY WITH BOWING SEGMENTS THAT MANAGE TO TRANSFER DOWNWARD MOMENTUM OF STRONG WINDS THAT EXIST JUST ABOVE THE SFC. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ALL ROBUST CONVECTION...BUT ESPECIALLY AFTER DARK ACROSS THE SOUTHEAST HALF OF THE CWA. THE LINE OF CONVECTION IS EXPECTED TO BE SOMEWHAT PROGRESSIVE IN NATURE AND 3 HOUR FLASH FLOOD GUIDANCE IS RUNNING NEAR 2 INCHES...BUT THERE MAY BE LOCALIZED AREAS OF TRAINING AND THIS WILL NEED TO BE MONITORED AS THE CONVECTIVE SYSTEM GROWS AFTER DARK. MOST OF THE ACTIVITY SHOULD BE EAST OF THE AREA BY SUNRISE TUESDAY...BUT HELD ON TO SLIGHT CHANCES IN FAR EAST FOR SOME POTENTIAL LINGERING SHOWERS. OTHERWISE...MUCH MORE TRANQUIL WEATHER EXPECTED TUESDAY INTO WEDNESDAY. NEXT CHANCE OF PRECIPITATION WILL ARRIVE ON THURSDAY INTO FRIDAY...BUT MADE LITTLE CHANCES TO GOING FORECAST FOR THIS TIME PERIOD AND BEYOND. AFTER WELL ABOVE NORMAL TEMPERATURES TODAY...A RETURN TO MORE SEASONAL READINGS CAN BE EXPECTED FOR THE REMAINDER OF THE WORK WEEK. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 7 PM MONDAY FOR KSZ008-KSZ009-KSZ010- KSZ020-KSZ021-KSZ022-KSZ023-KSZ034-KSZ035-KSZ036-KSZ037. WIND ADVISORY UNTIL 7 PM MONDAY FOR KSZ011-KSZ012-KSZ024-KSZ026- KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 528 AM CDT MON MAR 23 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-241030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 528 AM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY WINDS ARE EXPECTED TO INCREASE TO 30 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH BY MID MORNING THROUGH THE EARLY EVENING HOURS. A WIND ADVISORY IS IN EFFECT THROUGH 7 PM CDT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS BY MID TO LATE AFTERNOON AND MOVE EAST INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING HOURS. INSTABILITY AND FAVORABLE WIND SHEAR WILL SUPPORT THE POTENTIAL FOR SEVERE WEATHER...WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. DURING THE EVENING...THIS ACTIVITY WILL GRADUALLY EVOLVE INTO A LINE OF STORMS AND MOVE EAST ACROSS THE REMAINDER OF NORTHEAST AND EAST CENTRAL KANSAS. IN ADDITION...THERE IS THE POTENTIAL FOR STORMS TO DEVELOP OVER THE SAME AREA DURING THE OVERNIGHT HOURS. THIS COULD LEAD TO THE POTENTIAL OF FLASH FLOODING FROM LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. BLAIR
The national radar mosaic for the moment the first event began.
34 high wind, 1 strong wind. Local standard time, as filed.
A measured wind gust.
A mesured wind gust.
The roof was rolled up on a residence. The plywood roof was exposed on a building in Minneapolis.
Measured with home equipment.
A measured wind gust.
A box trailer was blown off of Highway 36.
A tree was blown down in the county.
Power lines were blown down just west of Marysville. The roofs of some homes near Bremen had shingles torn off, and tree branches were blown down across the county.
Downed power lines, loss of shingles, large branches downed and street signs were blown over in Abilene. Newspapers also reported that the roof at the Rural Center School was damaged.
A sign was blown off of the roof of a building and traveled through the window of an adjacent building. No injuries reported.
Law enforcement reported the city of Concordia is without power. A measured wind gust.
Roof shingles were loosened and the chimney cap was blown off.
A portion of a barn roof was blown off at US 59 and 150th st.
High winds knocked over a dog's pen, leaving the pet to roam the neighborhood, and a tree in the backyard of an Emporia resident. The home was on Locust Lane. Time estimated as resident was not at home at the time of occurrence.
A large tree was blown down between 4th and 5th streets in Osage City. The tree knocked down power lines.
The middle school roof in Concordia was partially blown off. The Sonic drive through bay was blown over into the Super 8 Motel. Marquee Place Nursing Home roof was damaged.
Numerous power poles were snapped, and the roof was blown off of a mobile home. Street signs, and roofs were also damaged by the high winds. In Herington, wind gusts were estimated to top out near 60mph. A downtown business had an upper story window blown out by the strong winds.
The roof was blown off of a pole shed.
A wind gust blew a semitrailer eastbound on Interstate 70 onto its driver's side. The driver was listed as injured in the accident and taken to the hospital. It was noted that he had been wearing his seat belt.
Several large trees were blown down. The roof was blown off of a building. Hog sheds south of Clay Center and metal utility sheds were blown into power lines. Sporadic power outages were reported by the local Electric Cooperative.
Power lines were downed in Belleville.
Measured wind gust.
Measured with home equipment. Previous wind gusts did damage to the gutters of the home.
A measured wind gust.
Several street signs have been blown down in the county.
A rural fire station sustained roof damage, the roof was exposed. Several trees were downed. Notably, a large tree in St. Marys split in half as a result of the high winds, one side of which broke off and came to rest partially on the roof of a duplex on the 800 block of West Mission.
A power pole was snapped in half south of Greenleaf.
A semi truck was blown over near mile marker 353 on Interstate 70.
Powerlines were downed by non thunderstorm winds at 33rd and Adams st. in Topeka.
An interviewed police dispatcher noted that strong, non-thunderstorm winds were blowing so strongly that street signs were being blown down. Time estimated.
Measured wind gust.
An 8 inch live tree limb was blown down.
Some singles were blown off a spotter's residence. Tree limbs were also downed.
Several powerlines were downed throughout Douglas County. Within the city of Lawrence, powerlines were blown down near the intersection of Sixth Street and Wakarusa Drive. More than 1,600 people were left without power.
Tree limbs were downed and a gas grill was blown across the spotter's yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153040, 153041, 153028, 153042, 153043, 153022, 153023, 153026, 153034, 153038, 153037, 153036, 153039, 161432, 153035, 153020, 153021, 153032, 161441, 153025, 153029, 153030, 153033, 153044, 153018, 153024, 153027, 153031, 153014, 161434, 153019, 153017, 153015, 153016, 153013.